Idaho, 2012

Hail and Damaging Wind in Idaho, June 4, 2012

June 4, 2012 · NWS BOI · 6 events in 6 counties and zones

A strong cold front sweeping through Southeast Oregon Southwest Idaho in the late afternoon and early evening of the 4th produced severe thunderstorms across the area including damaging winds and large hail.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front sweeping through Southeast Oregon Southwest Idaho in the late afternoon and early evening of the 4th produced severe thunderstorms across the area including damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 4, 1:42 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 4, 1:42 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
242 PM MDT MON JUN 4 2012

.SHORT TERM...IN ADDITION TO STRONG COLD FRONT COMING IN FROM THE
WEST LATE THIS AFTERNOON/EVENING WE NOW HAVE A SEVERE THUNDERSTORMS
WATCH FOR MOST OF OUR COUNTIES.  BEST CONVECTIVE POTENTIAL LIES
AHEAD OF THE APPROACHING COLD FRONT...ESPECIALLY IN NORTHERN
AREAS...BUT EVEN SOUTHERN AREAS ARE NOT EXEMPT. PRIMARY THREAT UNTIL
THE FRONT PASSES WILL BE DAMAGING WINDS BUT THERE IS ALSO A THREAT
OF LARGE HAIL.  ONCE THE FRONT PASSES THE LOW LEVELS WILL COOL
DRASTICALLY AND QUICKLY STABILIZE THE AIR MASS WHICH WILL END THE
CONVECTIVE THREAT.  WE STILL HAVE A WIND ADVISORY FOR CONDITIONS
PERTAINING
TO THE COLD FRONT ITSELF.  TUESDAY WILL BE WINDY AND MUCH COLDER...
HIGHS 25 TO 35 COLDER THAN TODAY.  SHOWERS WILL RETREAT TO THE
NORTHEAST TUESDAY AND END TUESDAY NIGHT/WEDNESDAY.  WEDNESDAY
MORNING WILL BE COLD ENOUGH FOR PATCHY FROST IN THE WESTERN MAGIC
VALLEY WEST TO MOUNTAIN HOME.  WEDNESDAY AFTERNOON WILL BE A LITTLE
WARMER THAN TUESDAY AS THE DEEP UPPER TROUGH MOVES OUT.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...A LARGE SCALE UPPER
LEVEL TROUGH WILL DOMINATE OVER THE PACIFIC NORTHWEST THROUGH THE
EXTENDED PERIOD. AN EMBEDDED WEAK SHORTWAVE RIDGE WILL PROVIDE MAINLY
DRY CONDITIONS ON THURSDAY AS WE TRANSITION BETWEEN TWO QUICK MOVING
STORM SYSTEMS. FRIDAY AFTERNOON A COLD FRONT WILL MOVE THROUGH THE
AREA...BRINGING A CHANCE OF PRECIPITATION TO OUR NORTHERN ZONES
MAINLY OVER THE HIGHER TERRAIN. THEN A SECOND COLD FRONT WILL MOVE
THROUGH LATE SATURDAY AND INTO SUNDAY...BRINGING MORE WIDESPREAD
SHOWERS. BY LATE SUNDAY THE STORM SYSTEM WILL BE QUICKLY MOVING OFF
TO THE NORTHEAST AS WE DRY OUT AND BEGIN TO WARM UP UNDER ANOTHER
SHORTWAVE RIDGE. TEMPERATURES WILL BE AT LEAST SEVERAL DEGREES BELOW
NORMAL THROUGH THE WEEKEND...WITH THE COLDEST DAYS 10-15 DEGREES
BELOW NORMAL ON SATURDAY AND SUNDAY.

&&

.AVIATION...WIDESPREAD VFR. A STRONG COLD FRONT WILL MOVE THROUGH
THE AREA THIS EVENING...BRINGING MODERATE RAIN AND MVFR CONDITIONS
/LOCAL IFR/ TO EASTERN OREGON BY 03Z AND SOUTHWEST IDAHO BY 06Z.
MOUNTAINS WILL BE OBSCURED. NUMEROUS THUNDERSTORMS ARE EXPECTED
AHEAD OF THE FRONT THIS AFTERNOON. STRONG WIND GUSTS...FREQUENT
LIGHTNING...AND LARGE HAIL ARE POSSIBLE WITH STRONGER STORMS. STRONG
NORTHWEST SURFACE WINDS WILL QUICKLY MOVE THROUGH WITH THE FRONT...
SUSTAINED AT 35-40 KTS WITH GUSTS UP TO 60 KTS. WINDS ALOFT
SOUTH-SOUTHWEST UP TO 35 KTS AT 10K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT MDT TONIGHT
     IDZ012-014-015-029-033.
     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ408-419.
OR...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING ORZ637.
     WIND ADVISORY UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ063-064.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....CB/JA
AVIATION.....CB
Hazardous weather outlook, Jun 4, 4:56 AM MST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
556 AM MDT MON JUN 4 2012

IDZ012-014-015-029-033-ORZ061-063-064-051200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-UPPER WEISER RIVER-
HARNEY COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
556 AM MDT MON JUN 4 2012 /456 AM PDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING.
A COLD FRONT WILL CROSS THE AREA TODAY AND PRODUCE STRONG NORTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH. IN ADDITION...THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND COULD BE STRONG OR SEVERE...WITH
HIGH WIND GUSTS AND HAIL POSSIBLE. PLEASE REFER TO THE WIND ADVISORY
PRODUCT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER.

IDZ011-013-016-028-030-ORZ062-051200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
556 AM MDT MON JUN 4 2012 /456 AM PDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND NORTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A POTENT COLD FRONT WILL CROSS THE AREA TODAY...PRODUCING STRONG
NORTHWEST WINDS AND NUMEROUS THUNDERSTORMS. THUNDERSTORMS COULD
BECOME SEVERE WITH HIGH WIND GUSTS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER.

The radar

The Boise radar (KCBX), 46 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Upper Treasure Valley

When
June 4, 5:30 PM MST to 6:45 PM MST
Where
Upper Treasure Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

The Boise ASOS recorded a peak wind of 60 MPH and numerous reports of wind damage were received from the media and the public.

Hail, Washington

When
June 4, 6:00 PM MST to 6:30 PM MST
Where
Washington County, 2 mi SW of Cambridge to 3 mi NE of Cambridge
Measured
1 in hail
Reported by
Newspaper
Coordinates
44.550, -116.699

Local media reported 1.00 inch hail in and around Cambridge.

High Wind, Boise Mountains

When
June 4, 6:30 PM MST to 7:15 PM MST
Where
Boise Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.602, -115.335 (the zone’s center; the record gives no point)

A trained spotter in Garden Valley reported a wind gust of 66 MPH and the coop observer in Centerville reported trees down and power outages across the area.

Thunderstorm Wind, Valley

When
June 4, 6:50 PM MST to 7:55 PM MST
Where
Valley County, Cascade to 12.72 mi W of Yellow Pine Arpt
Measured
66 kt (76 mph) measured gust
Reported by
Law Enforcement
Coordinates
44.520, -116.030

Valley County Sheriffs Department reported numerous trees down between Cascade and McCall. The National Forest Service at Krassel reported 3/4 of a mile of Ponderosa pines snapped off halfway up the trunk and 3 buildings damaged and Teapot RAWS recorded a wind gust of 66 MPH. Local media reported 1.75 inch hail in Donnelly.

Hail, Adams

When
June 4, 7:30 PM MST to 8:15 PM MST
Where
Adams County, 5 mi SW of Council to 5 mi NE of Council
Measured
1 in hail
Reported by
Newspaper
Coordinates
44.679, -116.502

Local media reported 1.00 inch hail in and around Council.

High Wind, Western Magic Valley

When
June 4, 8:00 PM MST to 8:30 PM MST
Where
Western Magic Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Newspaper
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

Local media reported numerous trees down in Filer and Twin Falls and the Glenns Ferry Agrimet station recorded a gust of 61 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386788, 394883, 386806, 394876, 394887, 394889.